Montana, 2021

Flash Flood and Damaging Wind in Montana, July 1, 2021

July 1, 2021 · NWS MSO · 2 events in 2 counties and zones

A strong outflow boundary from thunderstorms moving north out of the Bitterroot Valley uprooted trees, created power outages, and damaged roofs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong outflow boundary from thunderstorms moving north out of the Bitterroot Valley uprooted trees, created power outages, and damaged roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 1, 2:37 AM MST, 12 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 2:37 AM MST, 12 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
337 AM MDT Thu Jul 1 2021

.DISCUSSION...High confidence exists for near record to record
heat to continue through the upcoming holiday weekend. Valley
areas in western Montana and Lemhi County, ID will continue to see
highs reach into the mid to upper-90s, while lower elevations in
the Lower Hells Canyon/Salmon River and Orofino regions will see
highs continue to soar above the century mark. As you plan
activities this upcoming weekend, remember to stay hydrated, take
frequent breaks from the daytime sun, seek out air conditioned
spaces, and do NOT leave pets/children/elderly in an automobile.
For additional information on heat safety, please visit
weather.gov/safety/heat

Showers and thunderstorms will develop across much of the
Northern Rockies this afternoon and evening. Thunderstorms will
initiate across Lemhi County, ID, southern portions of the
Clearwater Mountains, and southwest Montana during the early
afternoon hours and will move northward into the rest of western
Montana and north central Idaho during the late afternoon and
early evening hours. A lack of vertical wind shear will favor
pulse thunderstorms. Typically, the primary pulse storm threats
include: gusty outflow winds, brief heavy downpours, small hail,
and cloud-to-ground lightning. A mix of dry and wet thunderstorms
is expected this afternoon and evening. Wet thunderstorms are
favored across north-central Idaho and northwest Montana near the
Idaho Panhandle, where deeper moisture will be present.

Another round of showers and thunderstorms will develop Friday.
Recent trends suggest storm coverage will once again develop
across entire forecast area.

Model ensemble guidance continues to suggest hot and dry weather
this weekend through early next week. High temperatures will
continue to run 10-15 degrees above normal. Little to any chance
exists for a widespread soaking rain during the next 6-10 days.
In fact, the Climate Prediction Center gives the Northern Rockies
a 80% chance of above normal temperatures and a 50% chance for
below normal precipitation.

Elevated fire weather conditions are possible Tuesday into
Wednesday next week. Guidance suggests a shortwave trough will
swing through British Columbia, acting to flatten the upper level
ridge. Hot, dry, and breezy winds would develop under this
pattern. This bears watching given the recent period of
exceptionally hot and dry weather. /Lukinbeal

&&

.AVIATION...Near record to record heat will continue to bring
density altitude impacts across the Northern Rockies airspace
today. Showers and thunderstorms will initiate across southwest
Montana, Lemhi County, ID and southern portions of Idaho County,
ID from 01/1800Z to 01/2000Z. Showers and storms will track
northward through the evening hours, impacting KMSO from 01/2200Z
to 02/0100Z and GPI from 02/0000Z to 02/0400Z. Thunderstorms will
be capable of producing erratic outflow winds in excess of 35
knots, particularly across west-central and southwest Montana.
Temporary visibility reductions down to 2SM are also possible,
particularly across north-central Idaho, where deeper moisture
will be present. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until 8 PM MDT this evening Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
     Lake Region.

     Excessive Heat Warning until 8 PM MDT this evening
     Kootenai/Cabinet Region...Lower Clark Fork Region.

     Heat Advisory until 8 PM MDT this evening Flathead/Mission
     Valleys...West Glacier Region.

ID...Heat Advisory until 8 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     Excessive Heat Warning until 7 PM PDT this evening Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Excessive Heat Warning until 7 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jul 1, 2:42 PM MST, 1 minute before
Special Weather Statement
National Weather Service Missoula MT
342 PM MDT Thu Jul 1 2021

IDZ005-006-MTZ004-006-012230-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT-
342 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER AND SOUTHWESTERN MISSOULA COUNTIES UNTIL 430 PM MDT/330 PM
PDT/...

At 342 PM MDT/242 PM PDT/, Doppler radar was tracking a strong
thunderstorm 26 miles west of Victor, or 32 miles northwest of
Hamilton, moving south at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lolo Pass and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4669 11474 4667 11452 4643 11454 4647 11484
TIME...MOT...LOC 2142Z 011DEG 6KT 4654 11467

The radar

The Missoula radar (KMSX), 76 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Ravalli

When
July 1, 2:43 PM MST to 3:20 PM MST
Where
Ravalli County, 39.65 mi WNW of Southern Cross to 3.92 mi NE of Corvallis
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$15,000
Reported by
Broadcast Media
Coordinates
46.359, -114.048

A local apple orchard owner reported that 'a massive amount of flood water', overflowed the Bitterroot irrigation canal after heavy rain. This flood water carved 18 ditches through about 3 rows of his orchard. In addition, hail shredded some leaves of trees and strong winds toppled a 20-year old pine tree. After assessing the damage he felt there would be no crop of apples in 2021.

Thunderstorm Wind, Missoula

When
July 1, 4:53 PM MST to 8:00 PM MST
Where
Missoula County, (Mso)missoula Intl A
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
46.920, -114.080

An outflow wind from a northerly moving thunderstorm produced strong to severe winds from roughly 6-7 pm MDT, with a peak gust of 64 mph at Missoula Intl. Airport. These winds caused downed trees and powerlines, and also damaged a roof. The outflow boundary snapped a tree north of Seeley Lake at 7 MDT. The first reported downed tree happened at 5:52 pm MDT in the Mullan Trail area. Additionally, a homeless camp in South Missoula suffered ripped tents.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966957, 964891.